petechia/purpura during dying | allnurses

petechia/purpura during dying

  1. 0 I had a patient recently who was actively dying, and during her last few days, she developed petechiae and purpura essentially all over her entire body. It was more than usual, but I know that petechia is very common in the elderly. Her family asked me why it was happening, and I realized that I didn't have a really good answer for them (I'm a relatively new nurse, and I rarely work with hospice or palliative patients). It's because of weakened capillary walls that allow blood to seep through, right? Or am I totally off base?
  2. Visit  queenjulie profile page

    About queenjulie

    queenjulie has '1' year(s) of experience and specializes in 'Step-down, cardiac'. From 'Elizabeth City, NC, US'; Joined Mar '10; Posts: 159; Likes: 172.

    3 Comments so far...

  3. Visit  MomRN0913 profile page
    0
    I just saw this I. A patient. Came on all of a sudden on hands and feet only. He died within a week. The doctors didn't even give an answer to it. Perhaps you are current
  4. Visit  tewdles profile page
    0
    This is likely related to the disease process and the system failure the patient is experiencing. Hospice rarely checks labs at end of life, but when we do they are often very abnormal. All signs of organ failure are possible during the dying process.
  5. Visit  leslie :-D profile page
    1
    sounds like a slow, internal bleed somewhere...
    which can and does happen quite often when systems are shutting down.

    your 'best' answer to a family, is as stated above: multi-organ system failure.

    leslie
    Curious1alwys likes this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Visit Our Sponsors
Top
close
close